Alert archive / Colorado / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Denver/Boulder, CO

July 18, 20198 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jul 18, 2019, 3:28 AM MDT for 8 counties in Colorado. It took effect at Jul 18, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2019, 3:28 AM MDT (09:28 UTC)
In effect from
Jul 18, 2019, 12:00 PM MDT
Expired
Jul 18, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 108 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
3699 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS85 KBOU 180928
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
328 AM MDT Thu Jul 18 2019

COZ212-215-218-181730-
/O.NEW.KBOU.FW.W.0003.190718T1800Z-190719T0100Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
328 AM MDT Thu Jul 18 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHERN
MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS; INCLUDING FIRE 
WEATHER ZONES 212...215...218.

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 212...215 and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Westerly winds will increase and become gusty this
  afternoon. Humidity levels will drop below 15 percent after 12
  pm. 

* Relative Humidity...As low as 13 percent.

* Impacts...New fire growth may start and spread rapidly and
  result in dangerous fire behavior. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
117 
WWUS85 KBOU 181730
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1130 AM MDT Thu Jul 18 2019

COZ212-215-218-190100-
/O.CON.KBOU.FW.W.0003.190718T1800Z-190719T0100Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
1130 AM MDT Thu Jul 18 2019

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHERN
MOUNTAINS AND NORTHERN FRONT RANGE FOOTHILLS; INCLUDING FIRE 
WEATHER ZONES 212, 215, and 218...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 212, 215, and 218.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Timing...Westerly winds will increase and become gusty this 
  afternoon. Humidity levels will drop below 15 percent after 12 
  pm.

* Relative Humidity...As low as 13 percent.

* Impacts...New fire growth may start and spread rapidly and 
  result in dangerous fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
968 
WWUS85 KBOU 190106
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
706 PM MDT Thu Jul 18 2019


COZ212-215-218-190215-
/O.EXP.KBOU.FW.W.0003.000000T0000Z-190719T0100Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
706 PM MDT Thu Jul 18 2019

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHERN MOUNTAINS AND 
NORTHERN FRONT RANGE FOOTHILLS; INCLUDING FIRE WEATHER ZONES 212, 
215, and 218...

Although it will remain hot and dry this evening, temperatures 
are expected to slowly decline with decreasing winds. The Red 
Flag Warning will be allow to expire at 7 pm. Minimal RH recovery 
is expected overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jul 18, 3:17 AM MDT, 11 minutes earlier.

Area forecast discussion, Jul 18, 3:17 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
317 AM MDT Thu Jul 18 2019

.SHORT TERM...(Today and tonight)
Issued at 249 AM MDT Thu Jul 18 2019

Main concern today will be the increasing fire danger across the
mountains and hot temperatures across the plains.

There will be a moderate westerly flow aloft today with strong flow
aloft covering much of the northern Rocky Mountain region.  Today is
shaping up to be the hottest day of the year as temperatures
climb to around 100 degrees across lower elevations. Record high
temperatures expected to be at least tied or broken today as the
Denver record was 99 degrees set in 1998. 700mb temperatures
expected to warm to around +20c which would support afternoon
readings about 2-4 degrees higher than yesterday.

The thunderstorm threat will be all but non existent through
tonight as very dry airmass along with 500mb warming inversion
sets up to cap all convection. Precipitable water (PW) trends
continue to decrease as we have seen about a third of an inch drop
of PW values in the past 24 hours. This will be one of the few
summer days where there are no thunderstorms anywhere in the
county warning area across northern Colorado.

.LONG TERM...(Friday through Wednesday)
Issued at 249 AM MDT Thu Jul 18 2019

Another very hot and dry day will occur on Fri with dry west to
southwest flow aloft. Highs will range from 97 to 103 to lower
across much of nern CO. Record high at Denver is 101.

For Fri night into Sat a cold front will move across nern CO.  Most
of the models have this front moving across Sat morning while the
GFS is roughly 6 hours slower.  For now, will go with a faster
movement, with highs ranging from the upper 70s near the WY border
with mainly 80's elsewhere over nern CO.  As far as tstm chances,
outside of the GFS, all the other models have a significant capping
inversion across much of the plains thru the aftn.  If storms do
develop they will likely be confined to the higher terrain and
possibly over the Palmer Divide.

By Sat night, there is some agreement that a disturbance will move
across overnight. This feature may allow for a better chc of showers
and storms across the plains.

On Sun the disturbance will move east of the area with NW flow aloft
developing over nrn CO.  Although there is still quite a bit of
moisture over the area, soundings show a capping inversion over the
plains.  In addition, subsidence behind the departing disturbance
may occur as well. Thus not real confident about pops over the
plains Sun aftn.  Overall best chc of storms may end up over the
higher terrain with some of the activity moving across portions of
the urban corridor late in the aftn or by evening.  As for highs,
readings will be mainly in the upper 70s to lower 80's over nern CO.

For Mon into Tue an upper level high will become established from
the Utah into wrn CO.  This will allow for weak northerly flow
aloft.  Overall, this type of set up isn't favorable for an influx
of subtropical moisture, associated with monsoonal flow over the
swrn US. However, could be some moisture, around the periphery of
the upper level high, which will lead to a chance of slow moving
aftn storms over portions of the higher terrain.

As for nern CO, with northerly flow aloft, most of the activity over
the higher terrain will likely not affect the plains. The only
exception would be along the front range urban corridor/Palmer
Divide where a few storms may develop. As for highs, readings will
warm back to seasonal levels for Mon and Tue across the plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 249 AM MDT Thu Jul 18 2019

VFR with mainly clear skies through tonight with no thunderstorms
expected. west to southwest surface winds this morning at local
airports expected to shift more west and northwest towards midday.
Overall, wind speeds expected to below 15kt. No major impacts
expected.

&&

.FIRE WEATHER...
Issued at 249 AM MDT Thu Jul 18 2019

High fire danger expected by afternoon, especially in the
mountains. Expect gusty westerly winds up to 35 mph expected this
afternoon and coupled with low humidities in the 10-18 percent
range, red flag warnings will be issued for this afternoon for
portions of the northern mountains. Land managers have conveyed
that fire weather zones 212...215...and 218 are now susceptible
for large fire growth due to the drying fuels. Winds will diminish
this evening.

Fire danger will remain high on Friday, however, winds will be
generally light. A cold front will move across the area on
Saturday along with an increase in moisture. This will lead to
cooler temperatures along with a better chance of storms east of
the divide. West of the divide, fire danger will remain elevated.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ212-215-218.

&&

SHORT TERM...Entrekin
LONG TERM...RPK
AVIATION...Entrekin
FIRE WEATHER...Entrekin
Hazardous weather outlook, Jul 17, 10:46 AM MDT, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1046 AM MDT Wed Jul 17 2019

COZ030>051-181700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1046 AM MDT Wed Jul 17 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A warm, dry, and breezy day is expected today, increasing fire
weather concerns, especially over the northern foothills and
adjacent plains. High temperatures will be in the upper 90s to
near 100 over the plains. Isolated thunderstorms are expected this
afternoon, mainly across Elbert, Lincoln, and Washington
Counties, with lightning and gusty winds to 50 mph as the main
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A warming and drying trend will continue through Friday with
record high temperatures possible Thursday and Friday with
readings at or above 100 degrees across the plains. Expect
elevated fire danger on on Thursday with low humidities and gusty
winds, especially in the mountains.

Some relief is expected on the weekend with cooler temperatures
sometime late Saturday or Sunday along with a better chance for
thunderstorms. More seasonable temperatures and a continued
chance of afternoon and evening thunderstorms is expected through
next Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.